What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 10:17 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 8, 10:17 AM CST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1117 AM CDT Wed Jul 8 2020
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
Showers and thunderstorms - primarily associated with a decaying
MCS from early this morning - will continue to move across the
forecast area through this afternoon. Some stabilization behind
the MCS will limit further activity in its wake for a few hours,
but westerly flow bringing in additional moisture and daytime
heating could see additional showers or storms even in our
northwestern zones during the afternoon. Lapse rates are fairly
weak given the moist air mass in place across the region, so
severe thunderstorms are not anticipated. Gusty winds with the
strongest storms and locally heavy rainfall fed by the deeper
moisture and instability will be the primary hazards today. After
an initial burst of heavy rain training across far northeast LA
early this morning, convection has been progressive across the
rest of the area so far this morning. Will have to monitor for any
other areas of training storms, as efficient rain production could
boost flash flooding chances in those situations. /NF/
Prior discussion below:
Today and Tonight:
WV imagery this morning showing a more robust
warm advection plume over the forecast area with a distinctive
drop off in moisture to the west over south AR in proximity to the
mid level shortwave. This forcing combined with the continued
deep tropical moisture and limited heating will result in abundant
convective development today. Already, convection has increased
over the upper ArkLaMiss Delta region and will gradually expand
later this morning as the wave moves east. Until this happens,
locally heavy rainfall amounts may be seen over the upper Delta
region as storms move repeatedly over the same areas. As the wave
departs, ridging over the northwest Gulf of Mexico will bring
about a more northwesterly flow regime tonight with the widespread
tropical PWs finally beginning to dwindle./GG/
Thursday through Wednesday...
A pattern change will be underway at the start of the forecast
period tomorrow as a northwest flow regime becomes established
across the Mississippi River Valley. This will occur as a stout
ridge strengthens over the Desert Southwest and a mean downstream
trough becomes entrenched and amplifies over the eastern CONUS with
the trough axis extending down the spine of the Appalachian
Mountains. A few showers and storms are likely to be ongoing
tomorrow morning across northern portions of the area with
additional development and increasing coverage expected through the
morning and into the afternoon as the first of several perturbations
embedded within the northwesterly flow drops into the area. Overnight
hi-res CAM guidance differs on exact placement, but a northwest to
southeast oriented band of showers and storms is expected roughly
along and northeast of a line from Greenville to Jackson to
Meridian. Cloud cover tomorrow will help keep temperatures in the
upper 80s to low 90s across much of the area with the warmest
temperatures over southwest portions of the area where highs could
climb to around 93 degrees. Resulting heat index values will be near
the 105 degree mark, but uncertainty regarding cloud cover and
duration of higher values will preclude mention of heat stress in
the HWO/graphics for now but a limited threat area may be warranted
once trends become more clear.
By Friday and into the weekend dangerous heat and the potential for
vigorous MCS activity will become the primary focus of the forecast.
As the Desert Southwest ridge strengthens, the eastern edge will
gradually encroach on the region with rising heights and anomalously
warm 850mb temperatures, the later of which will be in the 99th
percentile for early to mid July. Resulting afternoon high
temperatures will climb into the mid 90s, especially Saturday and
Sunday. Convection could keep highs in check on Friday, especially
over northeast portions of the area, but will still be in the low to
mid 90s. A combination of wet conditions from nearly a week of
widespread rainfall and deep low-level moisture extending to ~850mb
will support stifling dew points in the upper 70s to near 80 even
during peak heating. This combination of anomalous low-level
moisture (925mb specific humidity values in the 95th percentile) and
temperatures in the mid 90s will result in oppressive and dangerous
heat index values of 106-110 degrees with higher values not out of
the question depending on degree of heating and how much, if any,
moistures mixes out. As such, have upgraded much of the area to an
elevated threat for heat stress in the HWO/graphics.
In addition to dangerous heat, there will also be potential for at
least one, if not two, vigorous MCS(s) to impact portions of the
area. The synoptic pattern featuring anomalously strong northwest
flow and a stationary frontal boundary draped through the Middle
Mississippi River Valley is synonymous with local MCS climatology.
Both the GFS and ECMWF depict upstream MCS activity emanating out
of the Central Plains and propagating towards the area during the
Friday through Saturday evening timeframe as two shortwave troughs
rotate around the southwest ridge. As is typical with summer MCSs,
model guidance will continue to differ with timing and placement of
these storm complexes as they will be dependent on upstream
mesoscale boundaries and details that can't be resolved at both this
timeframe and within the coarser resolution of global models.
Regardless of placement and timing, the parameter space across the
Lower Mississippi River Valley will be rather impressive with
copious amounts of instability and downdraft CAPE combined with 30-
40kts of deep-layer vertical wind shear and steepening mid-level
lapse rates of 7.5 C/km. Any MCS that is able to take advantage of
this environment will be vigorous and as such will need to keep a
close eye on the potential as the weekend nears.
By early next work week, guidance is in fairly good agreement that
the southwest ridge will flatten and expand across the southern
CONUS. This will keep a continued threat for heat stress into next
week as temperatures remain in the mid to potentially upper 90s.
Furthermore, the expanding ridge will shunt any diurnally driven
storms further east as well with PoPs gradually dropping off to
slight chance and confined over far eastern Mississippi. /TW/
&&
.AVIATION...
12Z TAF discussion: Mostly MVFR conditions will continue through
the morning as showers and thunderstorms increase from the west.
While VFR ceilings will become dominant by afternoon and continue
into the evening, periodic showers and thunderstorms will drop
conditions to MVFR for brief periods. The convection will diminish
after midnight as ceilings lower to MVFR./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 85 73 91 74 / 88 46 59 17
Meridian 85 72 90 73 / 87 48 69 24
Vicksburg 86 76 92 77 / 91 34 30 7
Hattiesburg 87 73 93 74 / 82 32 32 12
Natchez 87 74 92 74 / 79 27 13 4
Greenville 86 74 91 76 / 92 46 63 17
Greenwood 86 74 91 75 / 91 53 71 22
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
TW/NF/GG
Hazardous weather outlook, Jul 8, 3:40 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CDT Wed Jul 8 2020
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036-
040>043-047>049-053-090945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-
440 AM CDT Wed Jul 8 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Through this afternoon
Localized flash flooding due to heavy rain is possible,
particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday into next week.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
LAZ024-026-MSZ029>033-037>039-044>046-050>052-054>066-072>074-
090945-
Catahoula-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
440 AM CDT Wed Jul 8 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northeast Mississippi, and south central
Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday into next week.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
26
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 8, 8:18 AM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
918 AM CDT Wed Jul 8 2020
MSZ040-042-047-081445-
Warren MS-Yazoo MS-Issaquena MS-
918 AM CDT Wed Jul 8 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN...YAZOO AND
EAST CENTRAL ISSAQUENA COUNTIES UNTIL 945 AM CDT...
At 918 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Yazoo City to near Tinsley to 8
miles west of Phoenix. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Yazoo City around 925 AM CDT.
Tinsley around 930 AM CDT.
Phoenix around 940 AM CDT.
Benton, Little Yazoo and Myrleville around 945 AM CDT.
Other locations impacted by these storms include Eden, Satartia and
Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3267 9070 3267 9066 3270 9067 3274 9061
3292 9049 3293 9045 3301 9043 3297 9022
3292 9010 3274 9021 3266 9028 3258 9040
3259 9044 3256 9045 3252 9052 3250 9052
3250 9059 3248 9061 3245 9060 3258 9082
TIME...MOT...LOC 1418Z 288DEG 22KT 3293 9043 3273 9055 3261 9070
NFSpecial weather statement, Jul 8, 11:01 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
1201 PM CDT Wed Jul 8 2020
MSZ047>049-053-081745-
Warren MS-Hinds MS-Rankin MS-Claiborne MS-
1201 PM CDT Wed Jul 8 2020
...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS
RANKIN...SOUTHERN WARREN... NORTHEASTERN CLAIBORNE AND HINDS
COUNTIES...
At 1158 AM CDT, Meteorologists were tracking thunderstorms producing
locally heavy rainfall along a line extending from near Johns to
near Yokena. Movement was southeast at 10 mph.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding.
Locations impacted include...
Jackson, Pearl, Vicksburg, Brandon, Byram, Richland, Star, Florence,
Raymond, Terry, Utica, Dry Grove, Rocky Springs, Cato, Le Tourneau,
Whites, Johns, Yokena, Piney Woods and Reganton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3225 9097 3233 9090 3230 8975 3205 8973
3205 9072 3207 9103
TIME...MOT...LOC 1658Z 308DEG 10KT 3216 8991 3214 9088
DLSpecial weather statement, Jul 8, 11:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
1231 PM CDT Wed Jul 8 2020
MSZ045-046-081830-
Kemper MS-Neshoba MS-
1231 PM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT KEMPER AND EAST CENTRAL NESHOBA
COUNTIES THROUGH 130 PM CDT...
At 1231 PM CDT, Meteorologists were tracking a strong thunderstorm
over eastern Neshoba County, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Kalb, Liberty, Blackwater, Herbert Springs, Tamola, Damascus,
Bluff Springs, Forestdale, Porterville and Prismatic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3259 8893 3285 8901 3292 8852 3258 8844
TIME...MOT...LOC 1731Z 262DEG 23KT 3269 8887
DL
Special weather statement, Jul 8, 1:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
259 PM CDT Wed Jul 8 2020
MSZ072>074-082045-
Lamar MS-Marion MS-Forrest MS-
259 PM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION...FORREST
AND LAMAR COUNTIES UNTIL 345 PM CDT...
At 259 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbia, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hattiesburg and Pine Ridge around 330 PM CDT.
Purvis and Oak Grove around 335 PM CDT.
West Hattiesburg around 340 PM CDT.
Other locations impacted by this storm include Corinth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8944
3101 8950 3101 8984 3107 8984 3108 8992
3115 8994 3142 8963 3143 8914 3091 8914
3091 8934
TIME...MOT...LOC 1959Z 269DEG 27KT 3124 8974
JM